Kansas, 2014

Damaging Wind in Kansas, August 26, 2014

August 26, 2014 · NWS SGF · 1 event in 1 county or zone

An isolated pulse storm produced a wet microburst.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An isolated pulse storm produced a wet microburst.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 26, 5:50 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 26, 5:50 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
650 PM CDT Tue Aug 26 2014

.UPDATE...
Issued at 644 PM CDT TUE AUG 26 2014

Numerous outflow boundaries and weakening storms remained over the
region after 6 pm this evening. These storms will continue to
weaken and dissipate as the sun sets and day time heating is lost.
High pressure will continue to influence the regions weather
through the overnight hours with cloud cover diminishing, allowing
for mostly clear skies and temperatures falling into the lower
70s.

&&

.SHORT TERM...(This Evening through Wednesday)

Temperatures were approaching 100 degrees once again in several
areas of southern Missouri and southeast Kansas. The summertime
high is firmly in control of the Ozarks weather.

A weak area of convergence was analyzed along the Interstate 44
corridor this afternoon, helping to trigger a few thunderstorms
from Rolla over toward Avila.

We suspect these updrafts will continue to develop in isolated to
scattered fashion the rest of the afternoon, eventually
dissipating around sunset.

We decided to extend the Heat Advisory through Wednesday
afternoon. Temperatures could certainly be a little cooler
tomorrow, however, dew points are not expected to mix down as
much, keeping the Ozarks airmass feeling humid. Therefore we
expect heat indices to range from 98 - 104 degrees Wednesday
afternoon.

Other than a few isolated thunderstorms Wednesday, nearly all
locations should remain dry. The better chances for rain should
occur near a frontal system stretched across central Missouri.

.LONG TERM...(Wednesday Night through Tuesday)

Regarding this Heat Advisory, we'll take it one day at a time. The
summertime high gradually breaks down in the mid levels Thursday
and Friday. But how this translates into cooler temperatures is
still unknown...specifically for Thursday. It's quite possible an
extension of the advisory may be needed into Thursday, but we'll
assess that tonight and again tomorrow.

By Friday, cloud cover is expected to spread over the Ozarks from
the southwest, in advance of an approaching upper level low
pressure system.

Eventually rain will follow, most likely Friday night and through
Saturday. The holiday campers, boaters, and floaters should
monitor radar trends prior to hitting the water, in case
thunderstorms are rolling in. In fact, anyone participating in
Labor Day Weekend outdoor festivities should remain abreast of
thunderstorms risks. The great thing about Saturday and Sunday,
temperatures will be cooler, with highs only in the 80s.

As of now, Labor Day (next Monday), looks ideal for outdoor
activities, with temperatures potentially warming back toward the
upper 80s or 90.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 644 PM CDT TUE AUG 26 2014

Summer time storms were impacting portions of the Ozarks this
evening. As the sun sets the storms will weaken an dissipate. have
added VCTS to the KSGF and KJLN TAF through 01 to 0130z. After
sunset, skies will be clear to mostly clear with light surface
winds as high pressure remains in control of the areas weather for
another 24 hours.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY until 7 PM CDT Wednesday FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...HEAT ADVISORY until 7 PM CDT Wednesday FOR KSZ073-097-101.

&&

UPDATE...Hatch
SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Hatch
Hazardous weather outlook, Aug 26, 2:46 PM CST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
346 PM CDT TUE AUG 26 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-272100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
346 PM CDT TUE AUG 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

DISCUSSION...

  TRIPLE DIGIT HEAT INDICES WILL FALL THROUGH THE 90S THE REST OF
  THIS AFTERNOON AND EVENING.

  ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE OVER PORTIONS
  OF SOUTHERN AND CENTRAL MISSOURI THIS AFTERNOON AND EARLY THIS
  EVENING. A FEW OF THE STRONGER STORMS COULD PRODUCE WIND GUSTS
  IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  EXCESSIVE HEAT IS EXPECTED AT LEAST THROUGH WEDNESDAY AFTERNOON.
  HEAT INDICES WILL RANGE FROM 98 TO 104 DEGREES. A HEAT ADVISORY
  HAS BEEN EXTENDED THROUGH WEDNESDAY AFTERNOON.

  ISOLATED THUNDERSTORMS CAN NOT BE RULED OUT ON AN AFTERNOON
  BASIS THURSDAY AND FRIDAY. MOST LOCATIONS WILL REMAIN DRY. MORE
  WIDESPREAD RAIN AND THUNDERSTORM CHANCES WILL ARRIVE FRIDAY
  NIGHT THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Special weather statement, Aug 26, 5:55 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
655 PM CDT TUE AUG 26 2014

MOZ067-078-270030-
CEDAR MO-ST. CLAIR MO-
655 PM CDT TUE AUG 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CEDAR AND
SOUTHWESTERN ST. CLAIR COUNTIES UNTIL 730 PM CDT...

AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES SOUTH OF EL DORADO SPRINGS. THIS STORM
WAS NEARLY STATIONARY. WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE CAPLINGER MILLS...CEDAR SPRINGS...EL
DORADO SPRINGS...FILLEY AND OLYMPIA.

LAT...LON 3791 9407 3792 9400 3792 9396 3793 9379
      3789 9379 3771 9377 3770 9407
TIME...MOT...LOC 2355Z 133DEG 2KT 3782 9399

RABERDING
Local storm report, Aug 26, 6:04 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
704 PM CDT TUE AUG 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             EL DORADO SPRINGS       37.88N 94.02W
08/26/2014  E0.75 INCH       CEDAR              MO   LAW ENFORCEMENT

&&

HATCH
Local storm report, Aug 26, 6:06 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
706 PM CDT TUE AUG 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             EL DORADO SPRINGS       37.88N 94.02W
08/26/2014  E1.25 INCH       CEDAR              MO   PUBLIC

&&

HATCH
Local storm report, Aug 26, 6:08 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
708 PM CDT TUE AUG 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             EL DORADO SPRINGS       37.88N 94.02W
08/26/2014  E1.50 INCH       CEDAR              MO   LAW ENFORCEMENT

&&

HATCH
Local storm report, Aug 26, 6:11 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
711 PM CDT TUE AUG 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             EL DORADO SPRINGS       37.88N 94.02W
08/26/2014  M1.75 INCH       CEDAR              MO   AMATEUR RADIO

            REPORT RELAYED BY VERNON COUNTY EMA. HAIL OBSERVED ON
            WEST SIDE OF TOWN.

&&

JCOLUCCI
Local storm report, Aug 26, 6:24 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
724 PM CDT TUE AUG 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             1 NW EL DORADO SPRINGS  37.89N 94.03W
08/26/2014  M1.75 INCH       CEDAR              MO   PUBLIC

            SOME WINDOWS REPORTED BROKEN. REPORT RELAYED BY NWS
            EMPLOYEE.

&&

JCOLUCCI

The radar

The Springfield radar (KSGF), 118 km away, was scanning. The volume nearest the first event began at 00:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
August 26, 6:55 PM CST
Where
Crawford County, 1.3 mi WSW of Pittsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
37.410, -94.720

A metal roof was blown off a large barn at 126 Highway and 160th Street. There was damage to roofs of smaller outbuildings as well. A few trees were blown down in the same area. Some metal siding was torn off buildings.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530742.